Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Flagstaff, AZ

August 1, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2018, 4:23 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 4:23 PM MST (23:23 UTC)
Expired
Aug 1, 2018, 7:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 125 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGUS55 KFGZ 012323
FFWFGZ
AZC005-020215-
/O.NEW.KFGZ.FF.W.0069.180801T2323Z-180802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
423 PM MST WED AUG 1 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 715 PM MST

* At 422 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of Coconino 
  County.

This includes the following streams and drainages...Miller Wash...
Needmore Wash...Hulls Wash...Tappan Wash...Jackrabbit Wash...Campbell
Francis Wash...Ball Court Wash...Lava Wash...Cedar Wash and Deadman
Wash.

This includes the following highways...
 U.S. Highway 89 between mile markers 435 and 447.
 Highway 180 between mile markers 239 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3576 11151 3542 11154 3545 11190 3578 11179

$$

KD
3 follow-up statements
070 
WGUS75 KFGZ 020043
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
543 PM MST WED AUG 1 2018

AZC005-020215-
/O.CON.KFGZ.FF.W.0069.000000T0000Z-180802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
543 PM MST WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
COCONINO COUNTY...

At 541 PM MST, Doppler radar indicated thunderstorms produced up to 
three inches of rain had fallen across the warning area with flash 
flooding expected.

Flash flooding will remain over mainly rural areas OF Coconino
County.

This includes the following streams and drainages...Miller Wash...
Needmore Wash...Hulls Wash...Tappan Wash...Jackrabbit Wash...Campbell
Francis Wash...Ball Court Wash...Lava Wash...Cedar Wash and Deadman
Wash.

This includes the following highways...
 U.S. Highway 89 between mile markers 435 and 447.
 Highway 180 between mile markers 239 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3576 11151 3542 11154 3545 11190 3578 11179

$$

KD
922 
WGUS75 KFGZ 020135
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
635 PM MST WED AUG 1 2018

AZC005-020215-
/O.CON.KFGZ.FF.W.0069.000000T0000Z-180802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
635 PM MST WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
COCONINO COUNTY...

At 630 PM MST, National Weather Service Doppler radar indicated that 
rain had ended in the warning area, which is located north of the 
San Francisco Peaks. River gauges in the Little Colorado River west 
of Cameron indicated a rise of 1.5 feet at 515 PM MST. With this 
amount of water in the Little Colorado River, it is likely that 
Flash Flooding occurred earlier in Cedar Wash.

Areas creeks and washes are likely still running high this evening. 

This includes the following streams and drainages...Miller Wash...
Needmore Wash...Hulls Wash...Tappan Wash...Jackrabbit Wash...Campbell
Francis Wash...Ball Court Wash...Lava Wash...Cedar Wash and Deadman
Wash.

This includes the following highways...
 U.S. Highway 89 between mile markers 435 and 447.
 Highway 180 between mile markers 239 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3576 11151 3542 11154 3545 11190 3578 11179

$$
891 
WGUS75 KFGZ 020213
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
713 PM MST WED AUG 1 2018

AZC005-020222-
/O.EXP.KFGZ.FF.W.0069.000000T0000Z-180802T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
713 PM MST WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 715 PM
MST...

Rainfall has ended in the Flash Flood Warning area and river gauges 
on the Little Colorado River west of Cameron indicate receding water 
levels. Flash Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3576 11151 3542 11154 3545 11190 3578 11179

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:00 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
300 PM MST Wed Aug 1 2018

.SYNOPSIS...A generally mid-grade monsoonal pattern will continue
through Friday, with daily afternoon and evening chances for
showers and thunderstorms. By the weekend, chances decrease as a
passing disturbance brings drier air in across the area before
some moisture returns for the beginning of next week.

&&

.DISCUSSION...As expected, there has been much more convection
firing across the higher terrain of northern Arizona this
afternoon as compared to yesterday. Storms are generally moving
toward the south. A strong outflow boundary is currently pushing
southwest off the Rim into northern Gila and eastern Yavapai
County. This will likely be the focus for more storm development
through the afternoon and evening. The primary threats today so
far have been gusty winds, hail, and heavy rainfall. The deeper
moisture remains confined to the Rim and south so again there has
been little convective development over the Four Corners region.
Some showers and storms will likely persist into the evening
hours, but coverage and intensity is expected to gradually diminish
after sunset with the loss of daytime heating.

Similar conditions are expected Thursday and Friday with storms
initiating over the Mogollon Rim and White Mountains around midday
then moving toward the south and southwest into the lower
elevations through the afternoon and evening. One difference we
expect to see is more shower and thunderstorm development north
and east of the Rim as some deeper moisture advects into that
region.

A noticeable downward trend in the monsoon activity is expected
over the weekend as a weak disturbance passing to the north brings
in some drier air.

Long range models continue to struggle with the pattern evolution
downstream as a deep Pacific trough moves toward the West Coast.
Differing solutions are offered with respect to the high placement
and strength, but general consensus is the high will build back
west toward the Great Basin with monsoonal moisture increasing
again across the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms along the Mogollon Rim will continue to push toward
the south and southwest into the lower elevations through 02Z Thu.
Storm coverage and intensity will gradually diminish after sunset.
Brief IFR conditions and erratic wind gusts will be the main
aviation concerns. VFR conditions expected outside of any storms.
Similar shower and thunderstorm development is expected after 18Z
Thu. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture will continue to reside along and
south of the Mogollon Rim over the next few days. This area will
remain the focus for daily afternoon showers and thunderstorms. Some
increase in thunderstorm activity is anticipated north and east of
the Rim with deeper moisture arriving in that region. High
temperatures will remain a few degrees above normal.

Saturday through Monday...A downward trend in thunderstorm coverage
is expected over the weekend. An increase in monsoonal activity is
possible on Monday as some deeper moisture could return to the
region.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:03 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
103 PM MST WED AUG 1 2018

AZZ016-012030-
Eastern Mogollon Rim-
103 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm near
Aripine, or 18 miles east of Forest Lakes, moving southeast at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clay Springs, Pinedale, Aripine and Lewis Canyon Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3429 11061 3444 11049 3436 11014 3412 11034
TIME...MOT...LOC 2003Z 303DEG 19KT 3433 11047

RR
Special weather statement, Aug 1, 2:09 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
209 PM MST WED AUG 1 2018

AZZ012-015-016-038-012200-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
209 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...

At 208 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Valley to 10 miles north of Tremaine
Lake. Movement was southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flagstaff, Dairy Springs Campground, Flagstaff Mall, Hutchison Acres,
Kachina Village, Cosnino, Winona, Mormon Lake, Downtown Flagstaff,
Tremaine Lake, Doney Park, Fort Valley, Bellemont, Walnut Canyon
National Monument, Twin Arrows, Mountainaire, Upper Lake Mary, Walnut
Canyon Visitors Center, Little Elden Spring Horse Camp and Ashurst
Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 11198 3472 11125 3508 11107 3532 11157
TIME...MOT...LOC 2108Z 061DEG 14KT 3523 11172 3491 11119

RR
Special weather statement, Aug 1, 3:59 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
359 PM MST WED AUG 1 2018

AZZ018-012330-
Northern Gila County-
359 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Hilltop, or 28 miles northeast of Roosevelt,
moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3366 11079 3393 11082 3394 11060 3385 11055
      3384 11057 3380 11068 3365 11078
TIME...MOT...LOC 2258Z 346DEG 7KT 3385 11069

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:35 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 1, 1:03 PM MSTSpecial Weather StatementFGZ27 min
Aug 1, 1:34 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 1, 1:38 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo52 min
Aug 1, 1:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 1, 2:09 PM MSTSpecial Weather StatementFGZ51 min
Aug 1, 2:35 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Aug 1, 3:05 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 1, 3:59 PM MSTSpecial Weather StatementFGZGila31 min
Aug 1, 4:47 PM MSTFlash Flood WarningFGZGila118 min
Aug 1, 4:59 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.